How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gary Your Own Question
Dr. Gary
Dr. Gary, Veterinarian
Category: Veterinary
Satisfied Customers: 19293
Experience:  DVM, Emergency Veterinarian, BS (Physiology)
Type Your Veterinary Question Here...
Dr. Gary is online now
A new question is answered every 9 seconds

Too Much Benadryl For Dogs

This answer was rated:

I gave my dog benadryl, and possibly too much. She is vomiting and won't eat. Could her kidneys be failing?

How much Benadryl did you give?
How much does your dog weigh? What kind of dog? Age? Any chance of eating something unfamiliar- toys, human food, ect? Why did you give the Benadryl?

Customer: replied 7 years ago.

I gave her Benadry to calm her down before a trip. I read online it was safe but I gave her maybe 100mg. She is 15 lbs and a Miniature Rat Terrier. She had been dehydrated and I took her to a vet who rehydrated her. She is still acting lethargic and not eating, but seems to be in OK condition.

The dosage of Benadryl is 1 mg/lb so 15 mg would be ideal in this dog. You can give up to 2 mg/lb or 30 mg. I think we are dealing with Benadryl over dosage here.
Signs of Benadryl over dosage are either excitation or depression along with high heart rate and low blood pressure. The best bet is to have her watched overnight at an ER hospital to be given IV fluids, activated charcoal and Valium as needed. If you want to wait it out at home then I would keep an eye on her heart rate (you can feel this on the chest and it should be ~ 100-120 beats/minute) and rectal temperature (use a digital thermometer and it should be 100-102). If her heart rate gets over 160 or her temperature gets over 103.5 then I'd get to the ER clinic.

Signs should resolve after 12-24 hours. There is not much concern for death but the toxic signs can be reason enough for ER treatment. It should not cause kidney failure.
I hope that helps, let me know if you have any other questions.

Dr. Gary and 2 other Veterinary Specialists are ready to help you

Related Veterinary Questions